Wyoming, 2009

Tornado in Wyoming, June 14, 2009

June 14, 2009 · NWS RIW · 3 events in 1 county or zone

A lone thunderstorm formed west-northwest of Thermopolis and quickly developed into an impressive structure. Reports of a funnel cloud preceded the touch down of a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lone thunderstorm formed west-northwest of Thermopolis and quickly developed into an impressive structure. Reports of a funnel cloud preceded the touch down of a tornado. Funnel reports continued after the tornado dissipated around 1400MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 12:59 PM MST, 51 minutes earlier.

Area forecast discussion, Jun 14, 12:59 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT SUN JUN 14 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
CHALLENGING FORECAST WITH MANY FEATURES TO TRY AND TIME AND
FORECAST THE EVOLUTION OF AS THE RENO UPPER LOW HEADS THIS WAY
LATER TOMORROW. WEAK WAVE AND THERMAL TROUGH CURRENTLY MOVING UP
THROUGH UTAH WILL LIKELY AID IN CONVECTION THROUGH THE AT LEAST
THE EARLY EVENING. MODELS DIFFER ON WHERE THE ACTUAL ENERGY WILL
END UP LATER THIS EVENING AND OVERNIGHT. IT APPEARS THAT THE
ACTUAL SHORTWAVE WILL JUST CLIP THE SERN ZONES AT BEST BUT THE MID
LEVEL COOLING WILL AFFECT THE ENTIRE AREA. THE NAM IS ALSO
DEVELOPING A DEFORMATION AXIS OVER OUR SRN ZONES AFTER MIDNIGHT...
EVENTUALLY LIFTING THIS INTO CENTRAL WYO MONDAY AFTERNOON. THE
DISTURBANCE OVER IDAHO SHOULD CONTINUE LIFTING N OR EVEN NW TODAY
WITH JUST THE ERN FRINGES POSSIBLY AFFECTING YNP. RENO UPPER LOW
IS THEN FORECAST TO OPEN UP AND MOVE INTO OUR AREA LATE MONDAY AS IT
GET KICKED OUT BY THE NEXT ERN PACIFIC WAVE HEADING INTO THE WEST.
ATMOSPHERE SHOULD BECOME EVEN MORE UNSTABLE ON MONDAY WITH THE MID
LEVEL COOLING AND POSSIBLE CONVERGENCE ALONG A MID LEVEL
CIRCULATION. THE NEXT UPPER LOW THEN DIGS INTO THE DESERT SW ON
TUESDAY WITH JET ENERGY AND ANOTHER SHORTWAVE EJECTING NE INTO THE
SWRN ZONES LATE TUESDAY AND ACROSS THE CENTRAL ZONES TUESDAY
EVENING. COULD BE A LATE SHOW OR LINGERING SHOW IN THESE AREAS AS
THE ENERGY ARRIVES AFTER DARK AND CONTINUES INTO WEDNESDAY
MORNING. WEDNESDAY COULD ALSO BE AN ACTIVE DAY AS THE UPPER LOW
OPENS UP AND SUPPLIES SOME JET ENERGY FROM THE SOUTH WHILE AT THE
SAME TIME A SHORTWAVE OVER THE PACNW MOVES EAST INTO THE NWRN HALF
OF THE STATE. WILL LIKELY NEED SCT POPS IN QUITE A FEW AREAS
THROUGH THE SHORT TERM WITH POSSIBLE LIKELY POPS IN THE MTNS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
TROUGH MOVES INTO THE NORTHERN AND CENTRAL ROCKIES WEDNESDAY THROUGH
THURSDAY. GFS IS FASTER THAN THE ECMWF MOVING THE TROUGH THROUGH THE
REGION. GFS DIGS TROUGH INTO THE PLAINS BY 00Z FRI WHILE THE ECMWF
HAS THE TROUGH AXIS OVER WY AT 00Z FRI. LIKE THE ECMWF TIMING AT THIS
POINT AS IT HAS BEEN SHOWING THIS TIMING FOR A FEW RUNS NOW. HAVE
ADJUSTED THE PRECIP CHANCES WED AND THURS TO REFLECT THE TROUGH.
FRIDAY LOOKS DRIER WITH A WEST FLOW ALOFT PER THE ECMWF. HAVE CUT
BACK THE PRECIP CHANCES IN MOST PLACES AND MAY NEED TO GO EVEN DRIER
IF TREND CONTINUES. GFS AND ECMWF SHOW SOME RIDGING ON SAT WITH GFS
MORE AMPLIFIED WITH THE RIDGE. HAVE LOWERED CHANCE OF PRECIP SAT
AFTERNOON AND EVENING A BIT AS CONVECTION LOOKS TO BE LESS. ECMWF
EJECTS UPPER LOW NEAR SOUTHERN CALIFORNIA COAST INTO THE GREAT BASIN
NEXT SUNDAY WHILE THE GFS HAS A RIDGE. CONFIDENCE LOW FOR EITHER
SOLUTION AT THIS POINT. HIGH TEMPS WILL BE WARMER ON WED...THEN
SLIGHTLY COOLER THURS. GFS AND ECMWF SHOW QUITE A WARMING TREND NEXT
FRI THROUGH SUNDAY WITH MUCH WARMER 700MB TEMPS. WITH LOW CONFIDENCE
IN MODELS LATE IN THE EXTENDED I HAVE RAISED HIGHS MODESTLY FOR NOW
AND WILL SEE HOW THINGS LOOK TONIGHT.

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE PUSHING NORTHEAST
ACROSS THE REGION THIS EVENING.  MORE NUMEROUS SHOWERS/RAIN WILL BE
PRESENT ACROSS WEST/NORTHWEST TONIGHT.  EXPECT TO SEE BRIEF MVFR/IFR
IN THE HEAVIER SHOWERS/THUNDERSTORMS.  BY MIDNIGHT...MOST OF THE
CONVECTION IS EXPECTED TO HAVE DISSIPATED AND/OR MOVED OUT OF THE
AREA...BUT A CONVERGENCE ZONE ACROSS THE AREA WILL KEEP A CHANCE FOR
SHOWERS ACROSS THE AREA AFTER MIDNIGHT.  LIGHTER PRECIPITATION IS
EXPECTED TO HANG ON OVER THE FAR WEST/NORTHWEST.  HOWEVER...VFR IS
EXPECTED AT TAF SITES...BUT MVFR/IFR CONDITIONS CAN BE EXPECTED OVER
MOUNTAINS...ESPECIALLY OUT WEST.  ON MONDAY...EXPECT ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TO ERUPT TO DAYTIME HEATING AND ANOTHER
DISTURBANCE MOVING ACROSS THE AREA.  BEST CHANCE FOR CONVECTION WILL
BE ACROSS NORTHWEST/NORTH...BUT THE STRONGEST ACTIVITY WILL PROBABLY
BE SOUTH AND EAST.  EXPECT BRIEF MVFR/IFR IN THE STRONGER ACTIVITY.

IN ADDITION...THERE COULD BE SOME FOG AROUND WESTERN/CENTRAL
WYOMING...ANYWHERE THAT ENOUGH CLEARING TAKES PLACE AND WHERE WINDS
WILL BE LIGHT.  AREAS FROM RKS TO CPR SHOULD REMAIN FOG FREE DUE TO
A LITTLE BREEZE.  HOWEVER THE REST OF THE AREA IS SUSCEPTIBLE TO
SOME FOG DUE TO THE RECENT MOISTURE...BUT ENOUGH MID/HIGH CLOUDS
SHOULD BE AROUND TO PREVENT WIDESPREAD FOG.

&&

.FIRE WEATHER...
GENERAL WET PATTERN TO CONTINUE THE NEXT COUPLE DAYS WITH NUMEROUS
SHOWERS AND THUNDERSTORMS IN THE HIGH COUNTRY AND FAR WEST AND GENERALLY
SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE AND ACROSS
THE SOUTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 14, 5:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT SUN JUN 14 2009

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND
NORTHERN WYOMING. SOME OF THE STORMS COULD PRODUCE PEA SIZE HAIL
...FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND 40
MPH WIND GUSTS...ESPECIALLY OVER NORTHERN WYOMING. THE STRONGEST
STORMS WILL LIKELY OCCUR OVER JOHNSON COUNTY TODAY WHERE ISOLATED
STORMS COULD PRODUCE 60 MPH WINDS ALONG WITH ONE INCH DIAMETER HAIL.
SOME OF THE STORMS OVER NORTHERN AND WESTERN WYOMING COULD PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AMOUNTS...HAIL-SIZE
OVER ONE HALF INCH AND WIND GUSTS OVER 40 MPH. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT ANY BANKFULL STREAMS OR RIVERS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 14, 10:10 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1110 AM MDT SUN JUN 14 2009

WYZ028>030-141900-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
1110 AM MDT SUN JUN 14 2009

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE UINTA MOUNTAINS AND
PUSH NORTH... INTO SOUTHWEST SWEETWATER COUNTY...AFFECTING FLAMING
GORGE RESERVOIR...BETWEEN NOON AND 1 PM.  THE REST OF SWEETWATER
COUNTY SHOULD SEE THUNDERSTORMS DEVELOP BETWEEN 1 PM AND 3 PM. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING CONTINUOUS LIGHTNING...
SMALL HAIL...GUSTS TO 50 MPH...AND BRIEF HEAVY RAINFALL.  IF A STORM
APPROACHES...BOATERS SHOULD GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE.

21
Special weather statement, Jun 14, 12:28 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
128 PM MDT SUN JUN 14 2009

WYZ005-007-142030-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
128 PM MDT SUN JUN 14 2009

THROUGH 230 PM...AN ISOLATED THUNDERSTORM ABOUT 25 MILES WEST
NORTHWEST OF THERMOPOLIS...OR ABOUT 10 MILES WEST OF HAMILTON DOME...
WILL CONTINUE TO MOVE EAST NORTHEAST...AND AFFECT AREAS BETWEEN OWL
CREEK ROAD TO LEGEND ROCK...INCLUDING HAMILTON DOME.  EXPECT...BRIEF
HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS AROUND 40 MPH...AND
OCCASIONAL LIGHTNING WITH THIS STORM.

21
Special weather statement, Jun 14, 1:01 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
201 PM MDT SUN JUN 14 2009

WYZ005-007-142045-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
201 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRINGS COUNTY UNTIL 245 PM
MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LEGEND ROCK...OR 22 MILES WEST
OF THERMOPOLIS...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF
LEGEND ROCK...HAMILTON DOME AND HWY JCT 170 AND 174...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

MURRELL
Special weather statement, Jun 14, 1:26 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT SUN JUN 14 2009

WYZ028>030-142130-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
226 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...

THROUGH 330 PM...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO
RAPIDLY DEVELOP ACROSS SWEETWATER COUNTY...AND MOVE NORTH
NORTHEAST.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS NEAR 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT
LIGHTNING. TRAVELLERS...INCLUDING THOSE ON INTERSTATE 80...SHOULD BE
READY FOR THESE STRONG STORMS...WITH SUDDEN WIND GUSTS...AND QUICK
REDUCTION OF VISIBILITY IN HEAVY RAIN.

21

The radar

The Riverton/Lander radar (KRIW), 73 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Hot Springs

When
June 14, 1:50 PM MST to 1:53 PM MST
Where
Hot Springs County, 5.02 mi SE of Hamilton Dome to 6.2 mi SE of Hamilton Dome
Reported by
Law Enforcement
Coordinates
43.725, -108.471

A funnel cloud was reported northwest of Thermopolis near Hamilton Dome.

Tornado, Hot Springs

When
June 14, 1:53 PM MST to 2:00 PM MST
Where
Hot Springs County, 6.2 mi SE of Hamilton Dome to 7.64 mi ESE of Hamilton Dome
Rating
EF0
Path length
0.67 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
43.720, -108.447

Several people including a sheriff's deputy observed a tornado west of State Highway 120 northwest of Thermopolis.

Funnel Cloud, Hot Springs

When
June 14, 2:00 PM MST to 2:05 PM MST
Where
Hot Springs County, 7.64 mi ESE of Hamilton Dome to 8.72 mi WNW of Thermopolis Arpt
Reported by
Law Enforcement
Coordinates
43.711, -108.421

Funnel cloud reports continued following the dissipation of a brief tornado.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167639, 167638, 167640.